Idaho, 2020High Wind and Winter Weather in Idaho, December 21 to 22, 2020
December 21 to 22, 2020 · NWS OTX · 3 events in 2 counties and zones
A new winter system moved into the Idaho Panhandle as a trough dropped into the Pacific Northwest on December 21st. With the accompanying atmospheric river, this system had substantial moisture with it bringing a wet and windy day ahead.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A new winter system moved into the Idaho Panhandle as a trough dropped into the Pacific Northwest on December 21st. With the accompanying atmospheric river, this system had substantial moisture with it bringing a wet and windy day ahead. With temperatures still too warm for widespread snow, there was light snow in parts of the far north with the remainder falling as rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 20, 10:13 PM PST, 1 hour 47 minutes earlier.
Area forecast discussion, Dec 20, 10:13 PM PST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1013 PM PST Sun Dec 20 2020
.SYNOPSIS...Widespread rain will develop overnight night as a warm
front spreads across the region. While most of the lowlands in the
Inland Northwest will receive rain, the Methow Valley and portions
of the Okanogan Highlands will get wet snow Monday morning. Cooler
and more stable weather will arrive Wednesday and persist through
late week.
&&
.DISCUSSION...
Overnight into Monday: The evening runs of the models are arriving
and it looks like the Methow Valley and the northern Cascades are
under the gun for a round of heavy snow late tonight into the
early afternoon Monday. This type of warm front with a compact
surface low tracking across the Olympic Peninsula will provide a
favorable combination of low level upslope flow and strong/moist
frontal lift. Temperatures should remain cold enough into the
early afternoon for precipitation to remain as snow in Winthrop,
Twisp and Mazama. Snow amounts have been increased to 5 to 10
inches for the Methow. Closer to the Crest, over a foot will be
possible.
Elsewhere, the evening model runs aren't suggesting an appreciable
change. The Methow Valley remains a difficult forecast with
marginal temperatures for places like Brewster, Omak, and
Oroville. Readings probably won't fall much lower than low 30s and
precipitation may begin as rain below 2000 feet. High
precipitation rates should force a change to snow, but it may be
tough for it to accumulate. Omak tied a record high this
afternoon, and without cold air in place it may be tough to keep
precipitation snow long enough for significant accumulations.
Elevations above 2000-2500 feet in the Okanogan Valley/Highlands
should be cold enough for 2 to 4 inches by the time snow levels
shoot upward by mid to late morning.
Monday will be another mild day across southeast Washington, the
L-C Valley, and the Columbia Basin. The record for Lewiston is 60
degrees, and tomorrow may be close. Low 50s should be common
across the Palouse, Moses Lake/Ritzville areas, and into the
Spokane metro. Pullman's record is 52 and that could also be
threatened tomorrow as well. South winds will become increasingly
gusty during the afternoon as strong low pressure moves inland.
Gusts of 30 to 40 mph out of the south will be possible in the
afternoon and evening. As the cold front plows east of the
Cascades overnight, gusts may approach 50 mph around Pomeroy,
Pullman, and parts of the L-C Valley. The evening runs of the
models suggest that a Wind Advisory may be needed for the
aforementioned areas overnight Monday into early Tuesday morning.
/GKoch
&&
.AVIATION...
06Z TAFS: Warm frontal precipitation will increase east of the
Cascades between 06-09z. The majority of the precipitation will
fall as rain at airports in the Inland Northwest. Ceilings falling
below 2000 feet will likely accompany the most significant rain
in the 10z-15z timeframe. Increasing southerly winds by late
morning into the afternoon should lift ceilings across eastern
Washington and north Idaho. /GKoch
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 37 50 30 38 20 34 / 80 80 40 20 0 0
Coeur d'Alene 38 48 31 38 19 33 / 80 90 50 30 0 0
Pullman 42 51 30 37 21 35 / 90 70 40 30 0 0
Lewiston 44 57 37 43 26 38 / 90 50 30 20 0 0
Colville 36 43 26 37 13 30 / 50 100 60 20 0 0
Sandpoint 36 43 32 37 19 29 / 50 100 70 50 0 0
Kellogg 37 46 31 35 20 32 / 80 100 60 60 10 0
Moses Lake 39 53 30 43 20 36 / 70 50 20 0 0 0
Wenatchee 36 44 31 39 21 32 / 80 80 40 0 0 0
Omak 32 40 28 37 16 28 / 90 100 50 10 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Winter Weather Advisory until 7 PM PST Monday for East Slopes
Northern Cascades.
Winter Weather Advisory until 7 PM PST Monday for Okanogan
Highlands.
Winter Weather Advisory until 10 AM PST Monday for Okanogan
Valley.
&&Hazardous weather outlook, Dec 20, 4:44 AM PST, 19 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
444 AM PST Sun Dec 20 2020
WAZ037-038-042>044-211245-
Northeast Mountains-Okanogan Highlands-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
444 AM PST Sun Dec 20 2020
This Hazardous Weather Outlook is for portions of Central
Washington...North Central Washington and Northeast Washington.
.DAY ONE...TODAY AND TONIGHT
Snow tonight into Monday morning is expected to impact the Monday
morning commute. Expect 1-3 inches in the lower elevations of
Pend-Oreille, Stevens, and Ferry counties. 1-2 inches may also
fall over the Waterville Plateau and Okanogan Valley. Higher
amounts of 4 to 8 inches are forecast in the Methow Valley.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
No hazardous weather is expected at this time.
IDZ001>004-026-027-WAZ031-032-041-211245-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Wenatchee Area-
444 AM PST Sun Dec 20 2020
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington and Southeast
Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
No hazardous weather is expected at this time.
WAZ033>036-211245-
Washington Palouse-Moses Lake Area-Upper Columbia Basin-
Spokane Area-
444 AM PST Sun Dec 20 2020
This Hazardous Weather Outlook is for portions of East Central
Washington...Northeast Washington and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Windy conditions are again expected Monday afternoon with gusts 35
to 45 mph. This will create cross winds on US-2 and I-90 which
could create difficult travel for high profile vehicles.
Event by event
1 winter weather, 1 strong wind, 1 high wind. Local standard time, as filed.
Winter Weather, Northern Panhandle
- When
- December 21, 12:00 AM PST to 2:00 PM PST
- Where
- Northern Panhandle forecast zone
- Deaths
- 1 direct, 0 indirect
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
Most of the northern Panhandle received 24 hour rainfall totals up to 0.25 - 0.80. The near to freezing temperatures and wet surfaces created isolated black ice and slick surfaces. The Bonners Ferry Herald reported one fatality and one person injured after hitting black ice on Highway 95 outside of Eastport. Their car hydroplaned and overturned into a creek.
Strong Wind, Northern Panhandle
- When
- December 21, 10:00 PM PST to December 22, 2:00 AM PST
- Where
- Northern Panhandle forecast zone
- Measured
- 46 kt (53 mph) measured gust
- Property damage
- $20,000
- Reported by
- Amateur Radio
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
In addition to wet conditions, the evening of the 21st into the early morning hours of the 22nd were windy. The winds were sustained 20 - 30 mph and gusts up to 35 - 55 mph throughout the entire region. There were scattered power outages due to downed trees on power lines. An amateur radio operator in Athol recorded winds reaching gusts to 53 mph.
High Wind, Lewis and Southern Nez Perce
- When
- December 22, 1:00 AM PST to 2:00 AM PST
- Where
- Lewis and Southern Nez Perce forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- RAWS
- Coordinates
- 46.282, -116.588 (the zone’s center; the record gives no point)
A RAWS site in Corral Creek recorded winds reaching gusts to 58 mph.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in California, December 21 to 22, 20201 death · 6 events
- Dense Fog in Virginia, December 21, 202011 events
- Dense Fog in Maryland, December 21, 20207 events
- Dense Fog in West Virginia, December 21, 20205 events
- Winter Weather in Washington, December 21, 20203 events
- Heavy Snow in West Virginia, December 21 to 22, 20203 events
- Winter Storm in West Virginia, December 21 to 22, 20202 events
- Blizzard and High Wind in Alaska, December 21 to 23, 202083 kt wind · 2 events
- Damaging Wind in Florida, December 21, 2020$10,000 · 50 kt wind · 1 event
- High Wind in Washington, December 21, 20201 event
- Winter Weather in Pennsylvania, December 21 to 22, 20201 event
- High Wind in Oregon, December 21, 202051 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 933530, 933603, 933604.